Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 7, 2004, 2:42 PM EDT for Marlboro County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 2:42 PM EDT (18:42 UTC)
- Expired
- Sep 7, 2004, 3:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 129 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 11:55 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WFUS52 KILM 071842 TORILM SCC069-071945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 241 PM EDT TUE SEP 7 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * TORNADO WARNING FOR... MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 345 PM EDT * AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BLENHEIM... OR 9 MILES SOUTHEAST OF BENNETTSVILLE...MOVING NORTH AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BENNETTSVILLE BY 255 PM... MCCOLL BY 300 PM... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR NORTHEAST SOUTH CAROLINA. LAT...LON 3443 7972 3444 7957 3463 7947 3480 7981 $$ SHK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 10:00 AM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Sep 7, 10:00 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EDT TUE SEP 7 2004
SHORT TERM (THIS AFTERNOON)
STILL EXPECT THE CWA TO BE AFFECTED BY HEAVY RAINS ASSOCIATED WITH
TD FRANCES AND WILL LEAVE FLOOD WATCH AS IS. SEVERE WEATHER HAS SO
FAR REMAINED JUST TO OUR SOUTH AND WEST...FOLLOWING THE NOSE OF THE H8
JET. SHOULD THIS TREND CONTINUE MOST OF THE AREA SHOULD BE SPARED MUCH
IN THE WAY OF SEVERE WX...WITH THE EXCEPTION OF THE WESTERNMOST
COUNITES. WILL ISSUE AN UPDATE TO FRESHEN WORDING AT THIS POINT.
ANOTHER UPDATE WILL ALSO BE NEEDED BY 2PM AS THE SC TORNADO WATCH
EXPIRES OR GETS EXTENDED.
&&
.MARINE...
FRANCES WILL CONTINUE TO LIFT NORTH AND INTO THE SOUTHERN
APPALACHIANS TODAY. DEEP E TO SE FLOW WILL KEEP SHOWERS AND
THUNDERSTORMS NUMEROUS AT TIMES ACROSS THE AREA.
BUOYS THIS MORNING REPORTING 6 TO 7 FT SEAS. 41013 HAS A SE WIND AT
15 TO 20 KT. GRADIENT BETWEEN HIGH PRESSURE TO NE AND LOW PRESSURE
TO SW WILL CONTINUE TO TIGHTEN AND SO WINDS OF AROUND 20 KT LOOKS
GOOD. SEAS SHOULD STAY FAIRLY CLOSE TO CURRENT HEIGHTS ESPECIALLY
WITH SHOWERS AND THUNDERSTORMS KEEPING THE SEA AGITATED.
WITH TORNADO WATCH IN EFFECT...WILL CONTINUE TO MENTION POSSIBLE
WATERSPOUTS...BUT ALL OF THE ACTION SO FAR TODAY HAS BEEN WELL W OF
THE WATERS AND ACROSS CAE FORECAST AREA.
&&
.AVIATION...
08/12Z. SCATTERED TO NUMEROUS SHOWERS WITH MODERATE TO HEAVY
RAIN...AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN...WILL BE
POSSIBLE AT ALL TERMINALS THROUGH 08/12Z. DIFFICULT TO PEG EXACT
TIMING OF THE BANDS OF CONVECTION MOVING THROUGH. BUT BASICALLY
TERMINALS WILL HAVE PREDOMINATELY SCATTERED TO BROKEN MVFR CEILINGS
AND VFR VISIBILITIES...WITH TEMPO IFR CONDITIONS ASSOCIATED WITH
PRECIPITATION. WINDS GUSTING FROM THE EAST AND EAST SOUTHEAST AS
HIGH AS 20 KNOTS...GRADUALLY VEERING TO SOUTHEAST 08/09Z.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH PENDER-NEW HANOVER-BRUNSWICK-BLADEN-COLUMBUS-
ROBESON COUNTIES.
SC...FLOOD WATCH HORRY-GEORGETOWN-MARION-WILLIAMSBURG-FLORENCE-
DARLINGTON-DILLON-MARLBORO COUNTIES
TORNADO WATCH UNTIL 2 PM HORRY-GEORGETOWN-MARION-
WILLIAMSBURG-FLORENCE-DARLINGTON-DILLON-MARLBORO COUNTIES.
MARINE...SMALL CRAFT ADVISORY SURF CITY TO S SANTEE RIVER.
PUBLIC...MBB
MARINE...RJD
AVIATION...MRRHazardous weather outlook, Sep 7, 5:20 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 520 AM EDT TUE SEP 7 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON... DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE... LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE... WILMINGTON...WRIGHTSVILLE BEACH 520 AM EDT TUE SEP 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY ...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR NORTHEAST SOUTH CAROLINA...SEE THE LATEST ZONE FORECAST FOR YOUR SPECIFIC COUNTY WATCH INFORMATION... ...A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA THROUGH WEDNESDAY... ...THERE IS A HIGH RISK OF RIP CURRENTS ALONG ALL AREA BEACHES TODAY... TROPICAL DEPRESSION FRANCES WILL MOVE NORTH THROUGH GEORGIA TODAY. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND THE ATLANTIC OCEAN WILL OVERSPREAD THE AREA TODAY. THIS WILL CREATE THE POTENTIAL FOR HEAVY...AND POSSIBLY FLOODING RAINFALL. VEERING WINDS COULD ALSO CAUSE ISOLATED TORNADOES TO DEVELOP. STAY TUNED TO THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TROPICAL DEPRESSION FRANCES WILL CROSS INTO WEST VIRGINIA WEDNESDAY AND MOVE INTO THE NORTHEASTERN U.S. THURSDAY. A TRAILING TROUGH OF LOW PRESSURE WILL STALL ACROSS THE AREA THIS WEEKEND AND MAY PRODUCE A FEW SHOWERS OR THUNDERSTORMS. CHANCES FOR RAIN SHOULD RAPIDLY DIMINISH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CAROLINA FOR THE ISOLATED TORNADO THREAT TODAY. TORNADOES ARE LESS LIKELY ACROSS NORTH CAROLINA...BUT THIS THREAT WILL NEED TO BE MONITORED THROUGHOUT THE DAY. && FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM RJD
In the hours before
Local storm report, Sep 7, 12:55 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1255 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 PM TORNADO 6 NE FLORENCE 34.26N 79.69W
09/07/2004 FLORENCE SC FIRE DEPT/RESCUE
TORNADO REPORTED BY LOCAL FIRE DEPARTMENT OFF OF HIGHWAY
327 NEAR WILLIAMSON ROAD.
&&
JANLocal storm report, Sep 7, 12:58 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1258 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1238 PM TORNADO 3 NE FLORENCE 34.23N 79.73W
09/07/2004 FLORENCE SC PUBLIC
TORNADO ON THE GROUND 3 MILES NORTHEAST OF THE AIRPORT.
&&
JANLocal storm report, Sep 7, 2:07 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
207 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO 6 S CERRO GORDO 34.24N 78.93W
09/07/2004 COLUMBUS NC EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND AT 139 PM NEAR OLD STEAK
ROAD. TORNADO REPORTED NEAR HIGHWAY 76 AND DOLPH LEWIS
ROAD AT 145 PM. TORNADO REPORTED IN THE TOWN OF EVERGREEN
AT 200 PM.
&&
JANLocal storm report, Sep 7, 2:27 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0158 PM TORNADO CLIO 34.58N 79.55W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
TORNADO REPORTED IN CLIO. MANY POWER LINES DOWN AND LARGE
TREES PULLED UP OUT OF THE GROUND.
&&
JANLocal storm report, Sep 7, 2:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
228 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TORNADO DUNBAR 34.53N 79.56W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
TORNADO REPORTED.
&&
JANLocal storm report, Sep 7, 2:40 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TORNADO OATS 34.25N 80.08W
09/07/2004 DARLINGTON SC AMATEUR RADIO
WIND DAMAGE REPORTED AT THE LYDIE COMMUNITY ALONG HIGHWAY
15 SOUTH. NEAR HIGHWAY 151 BYPASS AT THE CAROLINA PINES
REGIONAL MEDICAL CENTER THERE WAS WIND DAMAGE REPORTED.
THERE IS A TREE DOWN ON ONE HOUSE AND FOUR MORE HOMES
DAMAGED.
&&
JANThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:27 PM EDT | Tornado Warning | ILM | Darlington | 43 min |
| Sep 7, 1:02 PM EDT | Tornado Warning | ILM | Florence | 43 min |
| Sep 7, 2:05 PM EDT | Tornado Warning | ILM | Marlboro | 40 min |
| Sep 7, 3:04 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 56 min |
| Sep 7, 3:10 PM EDT | Tornado Warning | ILM | Darlington | 50 min |
| Sep 7, 3:19 PM EDT | Tornado Warning | ILM | Florence | 41 min |
| Sep 7, 4:35 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 25 min |
| Sep 7, 5:09 PM EDT | Tornado Warning | ILM | Marlboro | 51 min |
| Sep 7, 6:13 PM EDT | Tornado Warning | ILM | Dillon | 32 min |
| Sep 7, 6:39 PM EDT | Tornado Warning | ILM | Marlboro | 36 min |
| Sep 7, 7:47 PM EDT | Tornado Warning | ILM | Marlboro | 43 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.